OBJECTIVES: Methylene blue commonly is used as a dye or an antidote, but also can be used off label as a vasopressor. Serotonin toxicity is a potentially lethal and often misdiagnosed condition that can result from drug interaction. Mild serotonin toxicity previously was reported in settings in which methylene blue was used as a dye. The authors report 3 cases of life-threatening serotonin toxicity in patients undergoing chronic selective serotonin reuptake inhibitor (SSRI) therapy who also underwent cardiac surgery and received methylene blue to treat vasoplegic syndrome. DESIGN: An observational study. SETTING: A cardiothoracic intensive care unit (ICU) in a teaching hospital. PARTICIPANTS: Three patients who received methylene blue after cardiac surgery, later discovered to be undergoing chronic SSRI therapy. INTERVENTIONS: None. MEASUREMENTS AND MAIN RESULTS: All 3 patients received high doses of fentanyl during general anesthesia. They all developed vasoplegic syndrome and consequently were given methylene blue in the ICU. All 3 patients developed serotonin toxicity, including coma, after this administration and diagnostic tests were negative for acute intracranial pathology. Coma lasted between 1 and 5 days. Two patients were discharged from the ICU shortly after awakening, whereas the third patient experienced a complicated postoperative course for concomitant refractory low-cardiac-output syndrome. CONCLUSIONS: Patients undergoing chronic SSRI therapy should not be administered methylene blue to treat vasoplegic syndrome.

The Blue Coma: The Role of Methylene Blue in Unexplained Coma After Cardiac Surgery

Bove T;
2016

Abstract

OBJECTIVES: Methylene blue commonly is used as a dye or an antidote, but also can be used off label as a vasopressor. Serotonin toxicity is a potentially lethal and often misdiagnosed condition that can result from drug interaction. Mild serotonin toxicity previously was reported in settings in which methylene blue was used as a dye. The authors report 3 cases of life-threatening serotonin toxicity in patients undergoing chronic selective serotonin reuptake inhibitor (SSRI) therapy who also underwent cardiac surgery and received methylene blue to treat vasoplegic syndrome. DESIGN: An observational study. SETTING: A cardiothoracic intensive care unit (ICU) in a teaching hospital. PARTICIPANTS: Three patients who received methylene blue after cardiac surgery, later discovered to be undergoing chronic SSRI therapy. INTERVENTIONS: None. MEASUREMENTS AND MAIN RESULTS: All 3 patients received high doses of fentanyl during general anesthesia. They all developed vasoplegic syndrome and consequently were given methylene blue in the ICU. All 3 patients developed serotonin toxicity, including coma, after this administration and diagnostic tests were negative for acute intracranial pathology. Coma lasted between 1 and 5 days. Two patients were discharged from the ICU shortly after awakening, whereas the third patient experienced a complicated postoperative course for concomitant refractory low-cardiac-output syndrome. CONCLUSIONS: Patients undergoing chronic SSRI therapy should not be administered methylene blue to treat vasoplegic syndrome.
File in questo prodotto:
File Dimensione Formato  
2016 The Blue Coma.pdf

non disponibili

Tipologia: Versione Editoriale (PDF)
Licenza: Non pubblico
Dimensione 123.39 kB
Formato Adobe PDF
123.39 kB Adobe PDF   Visualizza/Apri   Richiedi una copia

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: http://hdl.handle.net/11390/1122950
Citazioni
  • ???jsp.display-item.citation.pmc??? ND
  • Scopus 19
  • ???jsp.display-item.citation.isi??? 18
social impact